Colorado, 2016

Winter Storm in Colorado, November 26 to 27, 2016

November 26 to 27, 2016 · NWS PUB · 1 event in 1 county or zone

A Pacific storm system created moist, orographic flow across the eastern San Juan Mountains, and produced snowfall in excess of 8 inches. The summit of Wolf Creek Pass in Mineral County logged 10 inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A Pacific storm system created moist, orographic flow across the eastern San Juan Mountains, and produced snowfall in excess of 8 inches. The summit of Wolf Creek Pass in Mineral County logged 10 inches of snow. Lesser amounts of snow occurred along the rest of the Continental Divide from Lake County into Saguache County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 26, 10:33 PM MST, 27 minutes earlier.

Area forecast discussion, Nov 26, 10:33 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1033 PM MST Sat Nov 26 2016

.UPDATE...
Issued at 738 PM MST Sat Nov 26 2016

Updated forecast grids to incorporate latest obs data, and to
better show latest satellite trends. Fairly uniform cirrus shield
across all of the forecast area this evening as the approaching
low pressure system nears. In addition, lowered dewpoint temps
slightly tomorrow, though RH levels still remain above critical
fire weather conditions. Ongoing temps and highlights look
good. Moore

&&

.SHORT TERM...(This evening through Sunday)
Issued at 303 PM MST Sat Nov 26 2016

Active meteorological conditions anticipated during the near
term(especially over western portions) with primary near/short range
concerns including qpf, snow amounts, temperatures, gusty winds and
near critical fire weather and blowing dust potential over portions
of the southeastern Colorado Plains by Sunday afternoon.

Forecast district currently graced by continued near to above
seasonal late November afternoon temperatures, dry conditions,
encroaching clouds over far southwestern sections and localized
gusty winds as evidenced by recent wind gusts in excess of 20 mph at
both La Veta pass and the Air Force Academy respectively.

Recent real-time data, PV analysis, computer simulations and
forecast model soundings indicate that upper disturbance(per PV
analysis...etc.) will begin impacting the Continental Divide and
western higher terrain locations,  especially the eastern San Juan
mountains by later tonight with snow...heavy at times in combination
with strong winds at times.  Have maintained existing winter weather
highlights over western higher terrain locations, which run from 11
PM tonight until 11 PM Sunday

Elsewhere, as the initial upper disturbance moves across the
forecast district from later tonight into Sunday...will also
continue to depict basically low grade pops from late tonight into
early Sunday afternoon with precipitation potential then ending
during the afternoon hours, primarily east of the Interstate 25
corridor.

In addition, have depicted wind gusts exceeding 40 knots
at times over many sections Sunday and especially Sunday afternoon
with areas of blowing dust possible over the southeastern plains
Sunday afternoon.

Also, elevated to near critical fire weather conditions are also
anticipated, primarily over sections of the far southeastern
Colorado plains by Sunday afternoon, although confidence not high
enough to issue a fire weather highlight due to uncertainties in
coverage and duration. As always, WFO Pueblo will continue to
monitor closely.

Finally...above seasonal minimum temperatures are anticipated over
most locations tonight, while near to above seasonal maximum
temperatures are projected over eastern portions Sunday, while below
seasonal temperatures are depicted over western sections on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 303 PM MST Sat Nov 26 2016

...Turning Colder Next Week...

The weather pattern over the western U.S. is in transition.  Snow
and wind will continue along the Continental Divide Sunday evening
before letting up toward Monday morning.  Cold wind and a smattering
of snow showers will be noted elsewhere.

During the first half of Monday, the snow will essentially let up
over the area but not for long.  By Monday afternoon, the next storm
system will already be on its way into Colorado from the Pacific
Northwest.  This next system will again favor the Continental Divide
with snow Monday through Monday evening, while just a smattering of
activity occurs elsewhere.

While we definitely need some snow to hit the valleys, eastern
mountains and plains, at least we are starting to get some along the
Continental Divide.  Not only is this great for the ski areas and
commerce in general but it is crucial to summer water supplies.  It
is important to get a heavy, wet base on the slopes now so we can
fully reap the benefits of colder, drier snows to come later in the
winter.  Often times, it is hard to catch up if you don't get the
snow on the ground now.

Tuesday through the end of the week, southern Colorado will enter a
period of cold and somewhat unsettled weather.  For the first time
this season, a long wave trough of low pressure will take up
residence over the western U.S. and Rockies.  Most of the fall
season has been dominated by a long wave ridge of high pressure over
the western U.S. and Rockies which has resulted in the warm and dry
weather.  With a long wave trough over the area instead, the weather
pattern will turn colder with increased chances for snow.

Starting Tuesday, temperatures look like they'll run about 5 to 10
degrees below average each day right on through Saturday.  We
haven't seen more than a day or 2 of below average temperatures all
fall!  The plains and mountain valleys will generally see highs in
the 30s and 40s with lows in the teens or single digits each day.
The mountains will be even colder with highs in the teens and 20s
and lows mostly in the single digits.  Again, this isn't a pattern
we've been familiar with this fall.  So, brace for it!

As for the snow chances from Tuesday onward, nothing too impressive
is showing up yet. Cold north to northwest flow should provide the
necessary forcing for mountain snow showers, particularly along the
Continental Divide, through about Wednesday.  Thursday looks dry
under brief shortwave ridging.  Then, Thursday night, a new weather
system digs south from the Pacific Northwest that drops all the way
into Mexico by Saturday afternoon.  This system passes pretty far to
the west of Colorado which will really limit its potential impact
on the area. However, it should increase snow chances again over
the western mountain areas Thursday through Saturday. It may also
drop into position for some snow showers over southern parts of
the forecast area, along the New Mexico border, Friday night and
Saturday. Still a bit far out to call at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1025 PM MST Sat Nov 26 2016

VFR conditions are expected at KCOS and KPUB the next 24 hrs.
There will be the possibility of some showers in the vcnty of KCOS
and KPUB Sunday morning, but chances are too low to include in the
terminal forecast. KALS will see lowering cloud bases tonight with
snow showers probably moving into the area and the potential for
IFR or MVFR conditions. All terminal forecast sites will see
strong west to southwest winds develop Sunday, with gusts of 30 to
35 kts and possibly higher at times. Winds will decrease Sunday
evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Sunday for COZ058>061-
066-067.

Winter Storm Warning until 11 PM MST Sunday for COZ068.

&&

UPDATE...MOORE
SHORT TERM...77
LONG TERM...LW
AVIATION...28
Hazardous weather outlook, Nov 26, 10:41 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1041 AM MST SAT NOV 26 2016

COZ058>089-093>099-271745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1041 AM MST SAT NOV 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL MOVE INTO THE SOUTHWEST MOUNTAINS LATE THIS EVENING AND SPREAD
NORTH THROUGH THE CENTRAL MOUNTAINS BY EARLY SUNDAY. THE EASTERN SAN
JUAN MOUNTAINS WILL SEE THE MOST SNOW WITH UP TO 5 INCHES EXPECTED.
THE LA GARITA...EASTERN SAWATCH AND WESTERN MOSQUITO RANGES WILL SEE
LESS SNOW WITH AMOUNTS UP TO 3 INCHES.  STRONG SOUTHWEST WINDS 20
TO 30 GUSTING TO 50 MPH WILL CREATE AREAS OF BLOWING SNOW AND POOR
VISIBILITIES. HAZARDOUS TRAVEL WILL BE LIKELY THROUGH THE MOUNTAIN
PASSES...INCLUDING...WOLF CREEK...CUMBRES...LA MANGA...NORTH...AND
MONARCH.

ELSEWHERE...SCATTERED SNOW SHOWERS WILL SPREAD ACROSS THE VALLEYS
TO THE EASTERN MOUNTAINS BY EARLY SUNDAY. LOCAL AMOUNTS OF 1 TO 2
INCHES WILL BE POSSIBLE...MAINLY OVER THE HIGHER PEAKS OF THE
SANGRE DE CRISTO RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS MOUNTAIN TRAVEL WILL CONTINUE INTO SUNDAY EVENING
BEFORE IMPROVING. SNOW...BLOWING SNOW AND POOR VISIBILITIES ARE
LIKELY...MAINLY ALONG THE CONTINENTAL DIVIDE. THE HEAVIEST SNOW
WILL LIKELY FALL SUNDAY MORNING.

ACROSS THE LOWER ELEVATIONS...STRONG WINDS AND LOW HUMIDITIES WILL
BRING HIGH FIRE WEATHER DANGER TO THE SOUTHEAST COLORADO PLAINS
SUNDAY AFTERNOON. OUTDOOR BURNING OR ANY OTHER ACTIVITIES THAT
COULD START A FIRE SHOULD BE POSTPONED.

NEXT WEEK...A PERIOD OF COLD AND UNSETTLED WEATHER WILL SET UP
OVER THE REGION. THIS WILL BRING SNOW SHOWERS TO THE MOUNTAINS
AND SLIGHT CHANCES FOR SNOW TO THE LOWER ELEVATIONS. SEVERAL
INCHES OF SNOW WILL BE POSSIBLE IN THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE MONDAY NIGHT AND TUESDAY AND POSSIBLY AGAIN
LATER FRIDAY. ELSEWHERE...SPOTTY LIGHT ACCUMULATIONS WILL BE
POSSIBLE AT TIMES THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY LATE TONIGHT ACROSS THE CONTINENTAL DIVIDE AND ADJACENT
VALLEYS.

50/50

In the hours before

Special weather statement, Nov 26, 8:52 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
852 PM MST SAT NOV 26 2016

COZ058>089-093>099-271200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
INCLUDING...CLIMAX...LEADVILLE...BONANZA...ALPINE...GRANITE...
ST ELMO...SALIDA...BUENA VISTA...SARGENTS...NORTH PASS...
SOUTH FORK...CREEDE...CUMBRES PASS...WOLF CREEK PASS...CENTER...
DEL NORTE...ALAMOSA...MONTE VISTA...MANASSA...LA JARA...
ANTONITO...SANFORD...SAN LUIS...FORT GARLAND...BLANCA...
LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...STONEWALL...
WESTON...SPANISH PEAKS...COALDALE...COTOPAXI...HILLSIDE...
HOWARD...SWISSVALE...TEXAS CREEK...SILVER CLIFF...WESTCLIFFE...
RYE...WOODLAND PARK...PIKES PEAK...CANON CITY...PENROSE...
BLACK FOREST...COLORADO SPRINGS...PETERSON AFB...PUEBLO...
WALSENBURG...TRINIDAD...ORDWAY...OLNEY SPRINGS...LA JUNTA...
ROCKY FORD...BRANSON...KIM...EADS...SHERIDAN LAKE...LAS ANIMAS...
LAMAR...SPRINGFIELD...WALSH
852 PM MST SAT NOV 26 2016

A WEATHER SYSTEM MOVING ACROSS SOUTHEAST AND SOUTH CENTRAL
COLORADO TONIGHT AND SUNDAY WILL BRING VERY WINDY CONDITIONS.
WESTERLY WINDS AT 20 TO 35 MPH...WITH GUSTS OF 40 TO 50 MPH ARE
EXPECTED. THE WINDS WILL INCREASE LATE TONIGHT AND SUNDAY
MORNING...AND WILL THEN BE STRONG THROUGH THE DAY. THE STRONG
WINDS MAY CAUSE AREAS OF BLOWING DUST ACROSS THE SOUTHEAST
COLORADO PLAINS...AND WILL CREATE HAZARDOUS DRIVING CONDITIONS FOR
HIGH-PROFILE VEHICLES TRAVELING ON NORTH SOUTH ORIENTED ROADWAYS.
THIS STORM SYSTEM WILL BRING SNOW TO THE MOUNTAINS...ESPECIALLY
ALONG THE CONTINENTAL DIVIDE...AND THE STRONG WINDS WILL CREATE
BLOWING AND DRIFTING SNOW AND POOR VISIBILITY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
November 26, 11:00 PM MST to November 27, 11:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666989.